HONOLULU — Colby Chun is a bright, energetic and curious boy, but his family spent the first year of his life fussing over his painful, oozing and sometimes bleeding skin, KITV reports.
The 21-month-old boy was diagnosed with eczema when he was just a few months old, so his doctor prescribed a topical steroid ointment. When his skin cleared, his parents stopped applying the cream. Then his condition worsened.
“He screamed throughout the night and he couldn’t sleep,” said Colby’s dad, Matt. “It was horrible.”
They tried the cream again, and it seemed to work, so they stopped it again.
“It’s that rebound effect from stopping the steroids,” said Kristi, Colby’s mom. “We would use it for a couple days and when we would stop use, when we thought that it was effective, we’d stop use and then it would rebound and come back.”
Matt and Kristi were stumped and stressed. So were their doctors.
They searched for answers. Despite push back from doctors, they determined the culprit was the steroid cream.
According to the National Eczema Association, topical steroids are often used to treat eczema but when used too much or incorrectly, the body can become addicted to it and react severely. That condition is called topical steroid withdrawal or TSW.
“This could be definitely be a difficult case to diagnose just because the symptoms mimic a lot of things we do see,” said Dr. Paul Eakin, a pediatric emergency physician at Kapiolani Medical Center.
Dr. Eakin says patients who come in complaining of burning, stinging or bright red skin after stopping a steroid treatment often are diagnosed with skin infections or other conditions, not TSW.
“It’s fairly rare to get to this severe of a level, but I think patients or parents of children who have eczema should be cautious in general,” he said.
Dr. Eakin recommends other creams and treatments for eczema, and – like the Chuns did – to try using natural cleansing methods to heal TSW.
Through their research, Kristi and Matt found out Colby’s condition is not that mysterious. The couple connected with others in Hawaii and around the country who dealt or are dealing with TSW.
They hope to turn their experience into a lesson for others, especially young parents.
“Patients really need to trust their gut,” said Kristi.